Advanced Search
MyIDEAS: Login to save this paper or follow this series

Structural Sign Patterns and Reduced Form Restrictions

Contents:

Author Info

  • Andrew J. Buck

    ()
    (Department of Economics, Temple University)

  • George M. Lady

    ()
    (Department of Economics, Temple University)

Abstract

This paper reconsiders the degree to which the sign patterns of hypothesized structural arrays limit the possible outcomes for the sign pattern of the corresponding estimated reduced form. To now, the conditions under which any such restrictions would apply were believed to be very narrow, are rarely found to apply, and are virtually never investigated. As a result, current practice does not test the structural hypothesis in terms of the outcome of the estimated reduced orm in terms of permissible reduced form sign patterns alone. This paper shows that such tests are always possible. Namely, that the sign patterns of the hypothesized structural arrays always limit the sign patterns that can be consistently taken on by the estimated reduced form. Given this, it is always possible to falsify a structural hypothesis based only upon the sign pattern proposed. Necessary conditions, algorithmic principles, and examples are provided to illustrate the analytic principle and the means of its application.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.cla.temple.edu/RePEc/documents/detu_11_02.pdf
File Function: First version, 2011
Download Restriction: no

Bibliographic Info

Paper provided by Department of Economics, Temple University in its series DETU Working Papers with number 1102.

as in new window
Length:
Date of creation: Jun 2011
Date of revision:
Handle: RePEc:tem:wpaper:1102

Contact details of provider:
Postal: Ritter Annex 877, Philadelphia, PA 19122
Phone: 215.204.8880
Fax: 215.204.8173
Web page: http://www.cla.temple.edu/economics/
More information through EDIRC

Related research

Keywords: Qualitative Analysis; Structural Form; Reduced Form; Identification; Model Falsification;

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Buck, Andrew J. & Lady, George M., 2005. "Falsifying economic models," Economic Modelling, Elsevier, vol. 22(5), pages 777-810, September.
  2. Ritschard, Gilbert, 1983. "Computable Qualitative Comparative Static Techniques," Econometrica, Econometric Society, vol. 51(4), pages 1145-68, July.
  3. Gillen, William J & Guccione, Antonio, 1990. "The Introduction of Constraints in Lancaster's Qualitative Comparative Statics Algorithm," The Quarterly Journal of Economics, MIT Press, vol. 105(4), pages 1053-61, November.
  4. Andrew J. Buck & George M. Lady, 2010. "An Expanded Scope For Qualitative Economics," DETU Working Papers 1007, Department of Economics, Temple University.
  5. George Lady & James Quirk, 2010. "The global LeChatelier Principle and multimarket equilibria," Review of Economic Design, Springer, vol. 14(1), pages 193-201, March.
  6. Lady, George M, 1983. "The Structure of Qualitatively Determinate Relationships," Econometrica, Econometric Society, vol. 51(1), pages 197-218, January.
  7. Titus O. Awokuse & David A. Bessler, 2003. "Vector Autoregressions, Policy Analysis, and Directed Acyclic Graphs: An Application to the U.S. Economy," Journal of Applied Economics, Universidad del CEMA, vol. 0, pages 1-24, May.
  8. Lady, George M. & Quirk, James P., 2007. "The scope of the LeChatelier Principle," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 381(C), pages 351-365.
  9. Lady, George M. & Maybee, John S., 1983. "Qualitatively invertible matrices," Mathematical Social Sciences, Elsevier, vol. 6(3), pages 397-407, December.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:tem:wpaper:1102. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dimitrios Diamantaras).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.